You are here:

Psychiatry & Psychology--General/Diminished creativity and flexible thinking

Advertisement


Question
I was prescribed anti psychotic medication and after taking them for about 2 years my creativity is now lost and my thinking is not flexible anymore, also unable to daydream, fantasize and recall images from memory and my thought process is a little slower than normal. I have talked to the psych who gave me the medications and he says he don't know how to treat it. I have also consulted a psychologist, he also didn't know what to do about it. Do you know how this can be treated?

Answer
Hi, Jay, thanks for your question. Yes, this is a common complaint among people who take psychotropic medications. Psychologists cannot prescribe, but here are some general thoughts:

1. your MD is likely prescribing meds based on your diagnosis. So, I would try to make sure my diagnosis is correct. For example, many psychiatrists diagnose 90% of their patients with bipolar disorder. If that is not the correct diagnosis, then the meds may not be right for you.

2. Secondly, many docs prescribe meds in what are called 'off label' ways. One of these is using anti-psychotic meds for bipolar disorder. On label use of these meds are mostly for hallucinations, such as hearing voices. To the extent that the meds are not appropriate for your particular problems, you may be experiencing the side effects unnecessarily.

3. Each person reacts uniquely to different meds, their frequency, and strength. So there may be meds that help with your problem but don't have the same side effects. For example, your psych might be able to reduce the strength somewhat, or use a different manufacturer (e.g., people often react better to the name brand than to generic).

4. Finally, creativity, flexible thinking, and memory can be improved with practice and different techniques, so you could work with a psychologist to improve those aspects of your mind.

I should also not that, sometimes, people (such as people with true bipolar disorder) believe that their creativity is reduced when it is actually not. Sometimes the disease makes one think that one is being creative, but that creativity is not channeled into productive action. I would consider finding out (if possible) if the meds are actually affecting your behavior. e.g., one way you might do this is to take some tests before and after a med reduction.

Psychiatry & Psychology--General

All Answers


Answers by Expert:


Ask Experts

Volunteer


Bruce Borkosky, Psy.D.

Expertise

any related to psychology, especially related to forensic psychology

Experience

15 years as a licensed psychologist, 15 years in private practice. My practice began primarily doing individual and group psychotherapy, is now devoted to assessments, but I occasionally do take on clients in therapy.

Organizations
American Psychological Association

Education/Credentials
B.A. psychology, B.A., music, Ohio Wesleyan U., 1978 MCS, computer science, University of Dayton, 1984 MA, psychology, Miami Inst. of Psychology, 1991 Psy.D., psychology, Miami Inst. of Psychology, 1993 post doctoral training in Neuropsychology, Fielding Institute, 1995-1997

©2016 About.com. All rights reserved.